Category: 

What Are Ofloxacin Ear Drops?

The middle ear is often treated with ofloxacin ear drops.
Article Details
  • Written By: Meshell Powell
  • Edited By: Melissa Wiley
  • Last Modified Date: 17 September 2014
  • Copyright Protected:
    2003-2014
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
A walnut can be used to remove furniture scratches.  more...

October 1 ,  1890 :  Yosemite National Park was established.  more...

Ofloxacin ear drops are prescribed to treat bacterial infections of the outer or middle ear. This type of antibiotic is not effective against infections caused by a virus, fungus, or parasite. As is the case with all antibiotics, ofloxacin ear drops should be used for the entire amount of time recommended by the prescribing physician, even if symptoms seem to improve. Some of the most commonly reported side effects of ofloxacin ear drops include headaches, dizziness, and ear irritation. Other side effects are possible, and a doctor should be consulted with any specific questions or concerns related to the use of this medication.

Bacterial infections affecting the outer or middle ear are often treated with ofloxacin ear drops. Typically, these drops are used for either one or two weeks, depending on the severity of the infection. It is important to follow the directions issued by the prescribing physician precisely and use the ear drops for the full amount of time prescribed. Symptoms may begin to subside after a few days of treatment, but failing to finish the medication may result in the continuation of the harmful bacteria, which remains to cause a worsening of symptoms as well as other complications.

Ad

Side effects of ofloxacin ear drops are usually mild and do not cause any significant health concerns, although any new or bothersome symptoms that develop after beginning treatment with this medication should be reported to a doctor for further evaluation. Temporary ear irritation such as redness or discomfort may occur for a few minutes after applying the ear drops. Headaches, dizziness, and ringing in the ears are frequently reported side effects of this antibiotic.

More serious side effects of ofloxacin ear drops that should be reported to a doctor right away include a bloody discharge from the ear, irregular heartbeat, and changes in blood pressure levels. Allergic reactions may involve a skin rash, chest pain, or difficulty breathing. Swelling of the face, tongue, or throat may indicate the development of a potentially fatal type of allergic reaction known as anaphylaxis and should be treated as a medical emergency.

Some medications may cause negative reactions when combined with ofloxacin ear drops, so the prescribing physician should be made aware of any over-the-counter, prescription, or herbal medications being taken. Any underlying medical conditions should also be discussed with a doctor prior to using this drug. Questions or concerns about the use of these ear drops or potential side effects should be discussed with a doctor or pharmacist.

Ad

More from Wisegeek

You might also Like

Discuss this Article

Fa5t3r
Post 3

@pastanaga- That's for your own good as well. If you have a bacterial infection and don't take the whole course of antibiotics, it's possible that a few of the strongest bacteria will survive and you'll just end up with another, worse infection.

It happens with strep throat all the time and there's no reason it wouldn't happen with ear infections as well.

pastanaga
Post 2

@bythewell - It's not as simple as that. For one thing, the placebo effect is a real thing, so it's not completely useless to offer a patient a medication even if the medication probably isn't going to directly help them.

For another thing, often what will happen when a person has a viral infection is that the area will be more vulnerable to bacterial infections as well, which, of course, make the sickness a lot worse. So it actually makes sense to give someone antibiotics for prevention of something that is actually pretty likely to happen.

And finally, the super bugs are caused more by people who are prescribed the right medicine but don't take it properly. If you are given antibiotics you really need to take the whole course, not just take them up until you feel better.

bythewell
Post 1

I think a lot of people don't realize that antibiotics aren't any use against any other kind of sickness except that which is caused by bacteria.

So, if you've got a viral infection or some kind of fungus in your ears, it's not going to help them at all to be using these drops.

Unfortunately, sometimes there's nothing a doctor can do to help and the virus just needs to run its course. But the patient wants something to make them feel better. So the doctor will prescribe the antibiotics anyway, just so it looks like they're doing something.

That's why we have ended up with so many different kinds of super bacteria. Misuse of the antibiotics.

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email